High Blood Pressure / Hypertension Community
Hydrochlorothiazide did not agree with me.
About This Community:

High Blood Pressure (Hypertension) is a reading of 140 (systolic) over 90 (diastolic), or higher and can often lead to heart disease and can often be made worse by high-salt diets. Discuss topics including good low-salt diets, heart disease and treatments.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Hydrochlorothiazide did not agree with me.

Hello everyone. I am new to this group. I am a 44 year old female. Never had high BP before. It was always around 120/80 except during pregnancy. For whatever the reason it would elevate then. About a year ago during a routine GYN exam, my doctor told me that when I came in and the nurse took my BP that it was very high. 175/115. He asked me if I had previously had any BP problems before and I said not that I know of. So he was nervous for me and wanted me to go to the hospital. But I was able to immediately get an appointment with my primary doctor and went right in to see him. He put me on a BP med which didn't agree with me and so I eventually stopped taking it. When I went back to see him to get a new medication to try, my BP wasn't bad so he said let's just monitor it to see if it goes back up. It didn't. But then it started to be 140/90 and it would sometimes go to 150/90 and now it is 160/100. So it went back up again. I went to see him the other day because for the past week I have not been feeling well and new something was off. I have been having a pain in my neck and hearing a heartbeat in my ear and having a lot of headaches. So he said that he is going to start me on a water pill to see if that helps to lower it. Now previously, in the past I had once been put on Furosemide. I had a bad reaction to it. I had some of the side effects listed under dangerous side effects and had to stop taking it. So I reminded my doctor of that and he put me on Hydrochlorothiazide. I took this for one day and was extremely sick the whole day. I started with some dizziness, and headache, then went to cramps which turned into very bad cramps. I wasn't too concerned at first because I read that as your body adjusts to it you can get a bit dizzy, and headache, and stomach upset. But when the cramps started getting so bad, I got worried. I began having diarrhea This continued on and off throughout the day. I called the pharmacist and asked if this was normal and he said no. That it was not normal and to not take it the next day and to tell my doctor. So I have to tell my doctor today and ask if there is something else I can take. I would like to know from anyone here if there is a water pill that you know of that is gentle on a sensitive stomach. Any advice would help. Thank you.

2 Comments Post a Comment
Blank
Avatar_f_tn
Are you, by any chance, allergic to sulfa drugs?  My sister had a similar reaction to hydrochlorothiazide (HCTZ), and the doctor said it was because she was allergic to sulfa.  My sister had not put her sulfa allergy on her medical history form at the cardiologist's office, because the sulfa reaction had been so long ago.  When the doctor prescribed HCTZ, which evidently has sulfa in it, my sister reacted to that.

There are lots and lots of other blood pressure drugs beside the three or so that you have tried.  But because you've had adverse reactions to three different drugs, you might want to try natural methods to control your blood pressure.  You may be able to minimize the use of medication that way.  If your natural approach is successful enough, you might not even need medication in the long run.  

The basics are:  lose any excess weight, stop any tobacco use, stop any excess alcohol use, stop any illicit drug use, review prescription medications to make sure none of them aggravate hypertension, minimize salt intake, maximize your intake of fresh fruits and vegetables, exercise regularly, and reduce stress in your life.  Essentially, you want to live an extremely healthy lifestyle.  If you're interested in this approach, post back here and/or just google natural methods of blood pressure control.  Good luck.
Blank
Avatar_f_tn
I did think I was allergic to sulfa because of my reaction to the other water pill. The Furosemide. And I had reminded my doctor of that before he gave me the Hydrochlorothiazide. He gave it to me anyway because he didn't seem to remember the first bad reaction I had. So,  I just figured the Hydrochlorothiazide must not have sulfa in it for him to give it to me. But I found out that IT DID have sulfa in it! The pharmacist told me that, when I called to explain what I was experiencing. As soon as I told him what was happening, he asked me if I was allergic to sulfa? I told him I had thought that I was, based on my reaction to the other pill. So he told me to stop taking it. The next day, I called my doctor and told him what had happened and he told me not to take it again. He basically, I think didn't believe me about the other pill, and I guess that's why he gave me this one. I was upset about that, and have been thinking of switching to a different doctor. I went back to see him a few days later and my BP was lower. So I am going to try the dieting, and exercise, and I have another appointment with him for another follow up. If my BP goes back up again, I will most likely have to be put on a BP medication. Last I had it checked it was 140/86 so it should still be lower than that. If it doesn't lower, than the medication is probably what I will need. Thank you for writing to me and giving me that information. I appreciate it.
Blank
Post a Comment
To
MedHelp Health Answers
Recent Activity
1780921_tn?1384615710
Blank
flipper336 "The best way to find yours... Comment
4 hrs ago
1236893_tn?1408490528
Blank
Can Water Go Bad?
Sep 22 by gymdandee
1236893_tn?1408490528
Blank
The Ultimate Food Storage Cheat She...
Sep 21 by gymdandee
High Blood Pressure / Hypertension Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
Top Healthy Living Answerers
1236893_tn?1408490528
Blank
gymdandee
NJ
1124887_tn?1313758491
Blank
is_something_wrong
Oslo, Norway
4874714_tn?1365391031
Blank
Saylor23
Barbourville, KY